Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Lubbock, TX

May 15, 2003Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2003, 11:45 PM CDT for Stonewall County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 11:45 PM CDT (04:45 UTC)
Expired
May 16, 2003, 12:30 AM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:25 PM CDTTornado WatchSPC6 hr
May 15, 10:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5088 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS54 KLUB 160445
SVRLBB
TXC433-160530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 1230 AM CDT

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES SOUTHEAST OF GUTHRIE TO 
  17 MILES SOUTH OF JAYTON...MOVING EAST AT 35 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING HAIL THE SIZE OF GOLFBALLS OR LARGER AND WIND 
  GUSTS IN EXCESS OF 55 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ASPERMONT...
  OLD GLORY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10050 3297 10050 3298 10001 3339 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:46 PM CDT, 59 minutes earlier.

Area forecast discussion, May 15, 10:46 PM CDT, 59 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1046 PM CDT THU MAY 15 2003

DAY ONE UPDATE...
MOST RECENT UPDATE FOR LATEST TORNADO WATCH NUMBER 387 THAT REPLACED
385 FOR EASTERN COUNTIES. DRYING CONTINUES THROUGH WESTERN AND
CENTRAL COUNTIES WITH INCREASING CONVERGENCE THROUGH ROLLING PLAINS.
LATEST INDICATIONS ARE STORMS RAPIDLY APPROACHING SEVERE LIMITS OUR
EASTERN ZONES.  MCQUEEN/05

.LBB......TORNADO WATCH 387 TIL 400 AM CDT FOR
           TXZ025>026-031>032-037>038-042>044.
          RED FLAG WARNING UNTIL MIDNIGHT CDT FOR
           TXZ021>023-027>029-033>035-039>041.
Hazardous weather outlook, May 15, 11:30 AM CDT, 12 hours 15 minutes before
TXZ021>044-152215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 15 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
SOUTHEAST PANHANDLE AND NORTHEAST LOW ROLLING PLAINS TODAY AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE LIKELY ALONG WITH THE
THREAT OF TORNADOES.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REST OF
THE EXTREME SOUTHERN PANHANDLE...MOST OF THE SOUTH PLAINS...AND
ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF THE SOUTH PLAINS WITH THE EXCEPTION OF THE EXTREME
SOUTHWESTERN SOUTH PLAINS.

AN UPPER LEVEL STORM SYSTEM OVER NORTHEAST ARIZONA LATE THIS MORNING
WILL MOVE ACROSS NORTHERN NEW MEXICO THIS AFTERNOON AND INTO THE
WESTERN TEXAS/OKLAHOMA PANHANDLES BY AROUND MIDNIGHT. AS THE UPPER
LOW APPROACHES A SURFACE LOW OVER NEW MEXICO WILL DEEPEN AND MOVE
EASTWARD. THIS WILL ASSIST IN PUSHING A WEAK WARM FRONT NORTHWARD
INTO THE SOUTH PLAINS AND ROLLING PLAINS. AS THE WARM FRONT LIFTS
TO THE NORTH THE DRYLINE CURRENTLY OVER THE PLAINS OF EASTERN NEW
MEXICO WILL MOVE EASTWARD INTO WEST TEXAS. RICH MOISTURE AND AN
UNSTABLE AIR MASS WILL BE IN PLACE EAST OF THE DRY LINE. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO FRIDAY MORNING. A COMBINATION OF THE UNSTABLE AIRMASS
AND LOW LEVEL WIND SHEAR WILL LIKELY RESULT IN ORGANIZED SEVERE
THUNDERSTORMS. SUPERCELL THUNDERSTORMS ARE LIKELY ...ESPECIALLY
ALONG AND JUST NORTH OF THE WARM FRONT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 15, 6:35 PM CDT, 5 hours 10 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 385
UNTIL MIDNIGHT CDT. THIS REPLACES PREVIOUS WATCH NUMBER 383 AND IS
IN EFFECT UNTIL MIDNIGHT CDT. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... HALE...
FLOYD...  MOTLEY...  COTTLE... CROSBY... LUBBOCK... DICKENS...
KING... GARZA... KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

DIMMITT... TULIA... SILVERTON...  MEMPHIS...  CHILDRESS...
PLAINVIEW... FLOYDADA... MATADOR... PADUCAH... LUBBOCK...
CROSBYTON... DICKENS... GUTHRIE... POST... JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 8:25 PM CDT, 3 hours 20 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES:

CASTRO... AND LYNN

TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES:

SWISHER... BRISCOE... HALL... CHILDRESS... HALE... FLOYD...
MOTLEY...  COTTLE... CROSBY... LUBBOCK... DICKENS... KING...
GARZA... KENT... AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:00 PM CDT, 1 hour 45 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1000 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES:

SWISHER...HALE... AND LUBBOCK

TORNADO WATCH NUMBER 385 REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES:

BRISCOE... HALL... CHILDRESS... FLOYD...  MOTLEY...  COTTLE...
CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:30 PM CDT, 1 hour 15 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387
UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES:

HALL... CHILDRESS... MOTLEY...  COTTLE... DICKENS... KING...
KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... GUTHRIE...
JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 15, 10:36 PM CDT, 1 hour 9 minutes before
TXZ021>044-160300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT THU MAY 15 2003

GARZA COUNTY IS INCLUDED IN THIS WATCH

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 387
UNTIL 400 AM CDT. THIS REPLACES PREVIOUS WATCH NUMBER 385. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES:

HALL... CHILDRESS... MOTLEY...  COTTLE... DICKENS... CARZA...
KING...  KENT... AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... DICKENS... POST...
GUTHRIE... JAYTON...AND ASPERMONT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, May 15, 11:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    ASPERMONT                 TX   0.75 IN HAIL
05/15/03   STONEWALL

1045 PM    JAYTON                    TX   1.75 IN HAIL
05/15/03   KENT

WG

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:17 PM CDTSevere Thunderstorm WarningLUBStonewall43 min
May 15, 10:47 PM CDTSevere Thunderstorm WarningLUBGarza28 min
May 15, 10:51 PM CDTSevere Thunderstorm WarningLUBKent54 min
May 15, 11:07 PM CDTSevere Thunderstorm WarningLUBStonewall38 min
May 15, 11:12 PM CDTSevere Thunderstorm WarningLUBKing48 min
May 16, 12:02 AM CDTSevere Thunderstorm WarningLUBChildress43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.